Alert archive / Mississippi / Tornado Warnings in 2019
Tornado Warning 44, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Dec 16, 2019, 4:12 PM CST for Itawamba County, Prentiss County, Tishomingo County, Mississippi. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 16, 2019, 4:12 PM CST (22:12 UTC)
- Expired
- Dec 16, 2019, 4:45 PM CST
- In force
- 33 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Itawamba County, MS, Prentiss County, MS, Tishomingo County, MS
The radar
The Columbus AFB radar (KGWX), 81 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 4:27 PM CST | TSTM WND DMG | 1 Sw Tishomingo, MS | TREES DOWN AND STRUCTURES DAMAGED SOUTH OF TISHOMINGO. POSSIBLE TORNADO. |
| Dec 16, 4:27 PM CST | TORNADO | 1 Sw Tishomingo, MS | TREES DOWN AND STRUCTURES DAMAGED SOUTH OF TISHOMINGO. ADDITIONAL DAMAGE WAS OBSERVED 3 MILES EAST OF TOWN. TORNADO CONFIRMED VIA TORNADO DEBRIS SIGNATURE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 2:22 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
291
WFUS54 KMEG 162212
TORMEG
MSC057-117-141-162245-
/O.NEW.KMEG.TO.W.0044.191216T2212Z-191216T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
412 PM CST Mon Dec 16 2019
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northwestern Itawamba County in northeastern Mississippi...
Tishomingo County in northeastern Mississippi...
Eastern Prentiss County in northeastern Mississippi...
* Until 445 PM CST.
* At 412 PM CST, doppler radar indicated a severe thunderstorm
producing a tornado was located 7 miles southwest of Burton, or 9
miles southeast of Booneville, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Booneville, Iuka, Tishomingo State Park, Belmont, Burnsville,
Tishomingo, Thrashers, Burton, Midway, Wheeler, Leedy, Marietta,
Golden, Paden, Oldham, Thrasher, Dennis, Blythe Crossing, Kirkville
and Carter Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3450 8815 3441 8849 3446 8854 3451 8854
3451 8859 3456 8864 3476 8842 3476 8836
3481 8837 3491 8825 3476 8811
TIME...MOT...LOC 2212Z 231DEG 46KT 3458 8844
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SGW1 follow-up statement
347
WWUS54 KMEG 162238
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
438 PM CST Mon Dec 16 2019
MSC057-117-162247-
/O.CAN.KMEG.TO.W.0044.000000T0000Z-191216T2245Z/
Itawamba MS-Prentiss MS-
438 PM CST Mon Dec 16 2019
...THE TORNADO WARNING FOR NORTHWESTERN ITAWAMBA AND EASTERN PRENTISS
COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CST for northeastern
Mississippi.
LAT...LON 3463 8816 3471 8833 3483 8817 3476 8811
TIME...MOT...LOC 2237Z 231DEG 46KT 3479 8813
$$
MSC141-162245-
/O.CON.KMEG.TO.W.0044.000000T0000Z-191216T2245Z/
Tishomingo MS-
438 PM CST Mon Dec 16 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR CENTRAL
TISHOMINGO COUNTY...
At 437 PM CST, doppler radar indicated a severe thunderstorm
producing a tornado was located near Iuka, moving northeast at 55
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Iuka, Midway, Blythe Crossing, Oldham, Carter Branch and Holcut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3463 8816 3471 8833 3483 8817 3476 8811
TIME...MOT...LOC 2237Z 231DEG 46KT 3479 8813
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SGWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 16, 2:57 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 16, 2:57 PM CST, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Memphis TN 257 PM CST Mon Dec 16 2019 .DISCUSSION... Tonight...main story will be continued severe weather threat over our southern and southeastern counties. CAPE values have reached 500-1000 J/kg over northern/northeastern MS. Vertical wind shear remains favorable for storm organization and rotation. Line of storms is becoming organized over NW MS, with some smaller more discrete cells ahead of line. Most favored area for severe will persist ahead /east-southeast/ of the line. Meanwhile, over our far northern counties, may see a brief mixture of frozen precip as precipitation clears out. Will include mention of rain or light snow overnight, with no accumulation expected. Tuesday through Friday...mainly dry and cool conditions expected as surface high pressure builds in. Surface ridge should remain over the area into early Thursday with northerly winds persisting. Falling pressures to the west in advance of upstream system will generate return southerly flow late Thursday into Friday night. Saturday through Monday...next system will swing across the region on Saturday. GFS and ECMWF both keep system south of our area, with the GFS a little stronger with the system. Will go with low POPs and low QPF over our southern counties. Upper level ridging builds over the area Sunday-Monday, which will bring southerly winds and mild temperatures into the area for the beginning of next week. GW && .AVIATION... /18z TAFs/ A stationary front located near a CKM-UOX-PVE line will begin to move east this afternoon. Widespread rain/showers with scattered thunderstorms will continue today. Storms north of this front will remain elevated while surface based storms to its south may contain gusty winds. Rain/thunderstorms are expected to end from west to east between 00-06z with generally dry weather thereafter. IFR conditions will persist through the night in many areas, especially east of the MS River with improving conditions by 15z. Winds will shift from the north/northwest behind the cold front and may be gusty at times. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Dec 16, 3:21 PM CST, 51 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 321 PM CST Mon Dec 16 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-171100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 321 PM CST Mon Dec 16 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Severe storms are possible this afternoon into early this evening over northeastern Mississippi and adjacent portions of west Tennessee. Damaging winds will be the main threat. A tornado is possible along with large hail and heavy rainfall. Localized flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early this evening.
In the hours before
Special weather statement, Dec 16, 12:59 PM CST, 3 hours 13 minutes before
Special Weather Statement National Weather Service Memphis TN 1259 PM CST Mon Dec 16 2019 MSZ007-008-010>012-161930- Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS- 1259 PM CST Mon Dec 16 2019 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CST FOR... Southeastern Tunica County in northwestern Mississippi... Northeastern Coahoma County in northwestern Mississippi... Northwestern Panola County in northwestern Mississippi... Southwestern Tate County in northwestern Mississippi... Northern Quitman County in northwestern Mississippi... At 1258 PM CST...a strong thunderstorm producing pea size hail or larger was located over Jonestown, or 12 miles northeast of Clarksdale, moving northeast at 55 mph. People in southeastern Tunica...northeastern Coahoma...northwestern Panola...southwestern Tate and northern Quitman Counties should monitor this storm closely. LAT...LON 3422 9050 3437 9060 3478 9030 3450 8986 TIME...MOT...LOC 1858Z 231DEG 46KT 3436 9045 MJ
Special weather statement, Dec 16, 1:04 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
104 PM CST Mon Dec 16 2019
MSZ003-TNZ089-090-161930-
Benton MS-Hardeman TN-Fayette TN-
104 PM CST Mon Dec 16 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CST
FOR...
Northwestern Benton County in northeastern Mississippi...
Southern Hardeman County in western Tennessee...
Southeastern Fayette County in western Tennessee...
At 104 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Lamar, or 10 miles northeast of Holly
Springs, moving northeast at 65 mph.
People in northwestern Benton...southern Hardeman and southeastern
Fayette Counties should monitor this storm closely.
LAT...LON 3513 8887 3482 8924 3485 8930 3485 8935
3491 8935 3520 8928 3523 8894
TIME...MOT...LOC 1904Z 218DEG 55KT 3486 8930
MJSpecial weather statement, Dec 16, 1:54 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
154 PM CST Mon Dec 16 2019
MSZ011-012-020-162030-
Tallahatchie MS-Panola MS-Quitman MS-
154 PM CST Mon Dec 16 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CST
FOR...
Tallahatchie County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
Southern Quitman County in northwestern Mississippi...
At 154 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Sumner, or 10 miles
northeast of Parchman, moving northeast at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tallahatchie...southwestern Panola and southern Quitman
Counties should monitor this storm closely.
LAT...LON 3408 9045 3432 9010 3393 8993 3381 9038
3381 9045
TIME...MOT...LOC 1954Z 240DEG 35KT 3399 9034
MJLocal storm report, Dec 16, 3:48 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 3 E TAYLOR 34.27N 89.53W
12/16/2019 LAFAYETTE MS PUBLIC
SHED BLOWN OVER NEAR THE HIGHWAY 7 AND HIGHWAY 9 SPLIT.
&&
MJLocal storm report, Dec 16, 3:59 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO GUNTOWN 34.44N 88.66W
12/16/2019 LEE MS 911 CALL CENTER
ONGOING TORNADO SPOTTED BY EMERGENCY RESPONSE
PERSONNEL.
&&
MJLocal storm report, Dec 16, 4:07 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG GUNTOWN 34.44N 88.66W
12/16/2019 LEE MS LAW ENFORCEMENT
REPORTS OF WIND DAMAGE ON NORTH SIDE OF GUNTOWN,
INCLUDING SIGNIFICANT DAMGAGE TO A CHURCH OFF OF HIGHWAY
45 AND ROAD 911 AND AN 18 WHEELER BLOWN OFF THE ROAD ON
HIGHWAY 45.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 8:45 AM CST | Areal Flood Advisory | MEG | DeSoto | 2 hr |
| Dec 16, 12:27 PM CST | Special Weather Statement | MEG | Lafayette | 33 min |
| Dec 16, 12:39 PM CST | Special Weather Statement | MEG | Marshall | 36 min |
| Dec 16, 12:59 PM CST | Special Weather Statement | MEG | Tunica | 31 min |
| Dec 16, 1:54 PM CST | Special Weather Statement | MEG | Tallahatchie | 36 min |
| Dec 16, 2:18 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Tallahatchie, Yalobusha | 42 min |
| Dec 16, 2:51 PM CST | Tornado Warning | MEG | Lafayette | 24 min |
| Dec 16, 3:12 PM CST | Tornado Warning | MEG | Lafayette, Marshall, Pontotoc, Union | 33 min |
| Dec 16, 3:17 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc, Union | 28 min |
| Dec 16, 3:28 PM CST | Tornado Warning | MEG | Pontotoc, Union | 32 min |
| Dec 16, 3:42 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 1 more | 48 min |
| Dec 16, 3:50 PM CST | Tornado Warning | MEG | Itawamba, Lee, Prentiss, Union | 25 min |
| Dec 16, 4:25 PM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe | 65 min |
Nearby
Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.